Acetaminophen, sold under the brand name Tylenol and also
included in more than 200 over-the-counter cold and flu remedies
and other medications, is the most widely used painkiller
in the United States. Up to 100 million Americans take acetaminophen
Overdoses (both intentional and accidental) of acetaminophen
are the leading cause of acute liver failure in the
While most people assume Tylenol and other over-the-counter
medications that contain acetaminophen are harmless, the drugs
are actually surrounded by a growing controversy as to their
safety -- even when taken at the recommended dosages.
Liver Damage Possible Even at Recommended Doses
It's well known that overdosing on Tylenol (which is commonly
done accidentally, as we discuss below) can harm the liver.
However, a study published in the Journal of the American
Medical Association found that even at recommended doses,
the drug shows signs of causing organ damage.
Out of 106 patients in the study, 41 of them (39 percent)
who took acetaminophen alone (Extra Strength Tylenol) or in
combination with another drug had their liver enzymes increase
to more than three times the normal upper limit. It is at
this threshold (when liver enzymes increase to three times
the normal level) that doctors typically become concerned
about potential liver damage.
Further, another 27 patients had enzyme levels increase more
than five times normal, and eight patients had levels that
increased eight times the normal enzyme level. Their enzyme
levels continued to increase for up to four days after the
acetaminophen was stopped, and their enzyme levels did not
return to normal for as long as 11 days, researchers said.
"This study shows that even taking the amount on the
package can be a problem for some people," said Dr. William
M. Lee of the University of Texas Southwestern Medical School,
who was not involved in the study.
Long-Term Tylenol Use May Damage the Kidneys
A study published in the Archives of Internal Medicine found
that 10 percent of women who took acetaminophen over an 11-year
period had a 30 percent decline in kidney filtration function.
The more acetaminophen taken, the greater the damaging effects.
Among women who took between 1,500 and 9,000 tablets during
the study, risk of kidney impairment increased 64 percent.
Those who took more than 9,000 tablets had an even greater
Further, an article in Life Extension magazine points out
that several studies have shown that regular use of acetaminophen
may double your risk of kidney cancer.
Accidental and Intentional Overdosing Common
Acetaminophen overdose is the leading cause of acute liver
failure in the United States. While some of these stem from
intentional overdoses (England has placed restrictions on
the number of acetaminophen pills that can be sold at one
time due to suicide concerns), many are accidental.
In fact, each year more than 56,000 people visit an emergency
room because of acetaminophen overdoses, and 100 people die
from unintentionally taking too much.
Check how much acetaminophen is in every drug you take
(both prescription and over-the-counter) by reading
the label. Add up the amounts to make sure you are not
exceeding the maximum daily recommended dose of 4,000
When taken at the highest recommended dose, experts say acetaminophen
is generally safe, but acknowledge that the margin of error
is very small.
According to Lee, the maximum dose of many acetaminophen
medications, including Extra Strength Tylenol, is set too
high. In the case of Extra Strength Tylenol, the maximum dose
is two 500-milligram pills every six hours, or 4 grams a day.
If a person inadvertently takes an extra pill, an extra dose,
or a different medication that may also contain acetaminophen
(it's also in the prescription narcotics Vicodin, Percocet,
and others), they can easily surpass the upper limit and put
themselves at risk of liver damage, liver failure and even
"Just a doubling of the maximum daily dose can be enough
to kill," says Dr. Anne Larson of the University of Washington
Medical Center. And " ... if two is good, 10 is better
in some patients' minds," she says.
Adding to the problem is the sheer number of products available
that contain acetaminophen.
"You can take a prescription med that has acetaminophen
in it, and a cough syrup that has acetaminophen in it, and
then if you take an Extra-Strength Tylenol, you can have 4
grams of acetaminophen," says Matthew Grissinger, a pharmacist
and medication-safety analyst for the Institute for Safe Medication
Practices. "There's too much choice out there. It's out
Acetaminophen Safety Tips
If you use Tylenol, over-the-counter cold and flu remedies
or any other drugs that may contain acetaminophen, be sure
to follow these safety tips:
Make sure you don't exceed the maximum daily recommended
amount, which is no more than 4,000 milligrams of acetaminophen
a day, or eight extra-strength pills (and to be safe you
may want to stay well under it).
Read the labels on all the drugs you are taking, even
if you're not sure it contains acetaminophen. Add up the
amount of acetaminophen to be sure you're under 4,000
milligrams a day.
If you are in a vulnerable population -- which includes
those who regularly use alcohol, have hepatitis or other
liver disease, or have kidney disease -- you should discuss
acetaminophen use with your doctor. You will likely need
to limit your use to no more than 2,000 to 3,000 milligrams
Follow dosage information for children carefully, as
overdose can occur quickly.
Be aware that some products containing acetaminophen
also contain aspartame,
which can be dangerous in those with phenylketonuria.
Five Most Dangerous Medicine Mistakes that Way Too Many People
What are the Benefits, What are the Risks?